Infant Dies of Accidental Antibiotic Overdose in Hospital

A six-month-old child died in a Brooklyn hospital on October 25, 2011 after receiving an incorrect dosage of intravenous antibiotics. An investigation determined the overdose to be an accident, but the child’s family is reportedly weighing their legal options regarding claims against the hospital. Amaan Ahmmad’s family brought him to the hospital for a fever of around 100 degrees. Hospital records suggest the child was otherwise “alert and responsive.” After an examination, the child reportedly received a diagnosis of clinical pneumonia. No beds were available at the time, so hospital staff hooked Amaan up, while in his stroller, to an IV for the antibiotic Zithromax, known generically as azithromycin. An appropriate dose for an infant is around 80 milligrams, but the nurse setting up the IV reportedly gave him 500 milligrams. This is an appropriate dosage for an adult, not a 17-pound infant.

After receiving the antibiotic, the child immediately fell into a coma. Hospital records indicate that hospital staff did not notice anything wrong for about thirty-six minutes. The child’s mother told the media that she tried to tell hospital staff something was wrong, but they assured her the child was just sleeping. Once they realized the mistake, hospital staff put the child on life support, but it was apparently too late. After less than 24 hours, the child was removed from life support and pronounced dead.

One day after Amaan’s death, the New York City Medical Examiner ruled his death an accident, identifying complications following an adult dose of azithromycin as the cause of death. According to family members of the child, the hospital fired the nurse who administered the lethal dosage of antibiotics. The hospital reportedly expressed condolences to Amaan’s family but declined to comment to the media. The family told reporters that they are considering their legal options. They laid Amaan to rest on October 27.

This Pharmacy Error Injury Lawyer Blog has previously reported on efforts in some Maryland hospitals to catalogue pharmacy errors in the hopes of preventing future catastrophic mistakes. At this time, not enough information is available to determine how the medication error in Brooklyn occurred. The child clearly received an extremely excessive dose of the antibiotic. The error could have occurred in the pharmacy, at the point of administration of the drug, or at any point in between. A combination of errors could have contributed to the tragic outcome, or the negligence of a single hospital worker could prove to be the cause.

The family may choose to bring a claim for wrongful death against the hospital. This is a civil claim to recover damages from a person or entity, such as a hospital, who allegedly causes the death of another. The claim is different from a criminal case for homicide. The medical examiner’s finding in this case that the child’s death was an accident may preclude criminal prosecution, but it does not necessarily prevent a civil claim for negligence.

The Maryland pharmacy error attorneys at Lebowitz and Mzhen, LLC represent patients who have suffered injury due to hospital errors. If you or a loved one have suffered harm from a medication error, contact the firm today to set up a free and confidential consultation.

More Blog Posts:

Safety of Electronic Medical Records Questioned After Pharmacy Error Leads to Death of Infant, Pharmacy Error Injury Lawyer Blog, August 3, 2011
CVS Pharmacy Error Leads to Amoxicillin Overdose in Child, Pharmacy Error Injury Lawyer Blog, May 6, 2011
Study Finds Small Doses of Drugs From Syringes Could Cause Medication Error in Children, Pharmacy Error Injury Lawyer Blog, February 4, 2011
Photo credit: mensatic from morguefile.com

Contact Information